Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2004, 4:06 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 4:06 PM MST (23:06 UTC)
- Expired
- Jul 28, 2004, 4:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 282306 SVRTWC AZC023-282345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 405 PM MST WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN ARIZONA * UNTIL 445 PM MST * AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PATAGONIA LAKE...OR ABOUT 14 MILES NORTH OF NOGALES...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PATAGONIA LAKE AT 415 PM MST PATAGONIA AT 425 PM MST THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. MOTORISTS TRAVELING ALONG HIGHWAY 82 SHOULD BE PREPARED FOR VERY STRONG CROSS WINDS. LAT...LON 3169 11091 3155 11104 3135 11079 3153 11063 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:10 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 28, 2:10 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST WED JUL 28 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...ENOUGH MOISTURE HANGING ON FOR ANOTHER AFTERNOON AND EVENING OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA. DRY NORTHWESTERLY FLOW ALOFT AROUND A WEST COAST RIDGE WILL LEAD TO A DECREASE IN THUNDERSTORMS THE SECOND HALF OF THE WEEK. THE UPPER HIGH WILL SHIFT EAST TO A MORE FAVORABLE POSITION EARLY IN THE NEW WEEK...WITH MOISTURE INCREASING AGAIN ACROSS THE AREA FOR MORE THUNDERSTORMS. && .DISCUSSION...CONVECTION LIMITED IN WESTERN AREAS THIS AFTERNOON WITH ISOLATED TO SCATTERED COVERAGE FROM ABOUT TUCSON EASTWARD AS DRIER AIR TRIES TO PUSH IN FROM THE WEST. THE 12Z YUMA SOUNDING WAS DOWN TO AROUND 1/2 OF AN INCH OF PRECIPITABLE WATER...WITH GOES SOUNDER ESTIMATES AND WATER VAPOR IMAGERY SHOWING THIS TREND SPREADING EASTWARD TODAY. GENERALLY ISOLATED COVERAGE SHOULD BE THE MOST WE CAN EXPECT THIS AFTERNOON AND EVENING...MAINLY EAST OF TUCSON...BUT WITH THE DRY AIR TRYING TO PUSH IN WE COULD SEE SOME HAIL AND MICROBURSTS. DRY FLOW AROUND THE HIGH CENTER TO OUR WEST WILL CONTINUE ANOTHER 36 TO 48 HOURS BEFORE THE RIDGE AXIS SHIFTS OVERHEAD. ON THE DRY SIDE FOR LATE JULY WITH TEMPERATURES BACK NEAR OR ABOVE 100 MANY PLACES. RIDGE AXIS TO OUR EAST SUNDAY AND MONDAY FOR A RETURN OF MOIST SOUTHEAST FLOW. MODELS HINTING AT THIS BUT STILL PROBABLY UNDERDONE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER
Hazardous weather outlook, Jul 28, 11:15 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1115 AM MST WED JUL 28 2004 AZZ019-029>035-280700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1115 AM MST WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA TODAY. DAYTIME HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED FROM SANTA CRUZ COUNTY...NORTH THROUGH THE EASTERN HALF PIMA COUNTY AND INTO SOUTHEAST PINAL COUNTY. SCATTERED CONVECTION IS EXPECTED ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA...ALONG THE NEW MEXICO BORDER. NO ACTIVITY IS FORECASTED ACROSS FAR WESTERN PIMA COUNTY TODAY. THE BEST CHANCES FOR DEVELOPMENT WILL BE IN THE WHITE MOUNTAINS AND POINTS SOUTH ALONG THE NEW MEXICO BORDER INTO COCHISE COUNTY. DISCUSSION...THE UPPER HIGH IS CURRENTLY CENTERED OFF OF THE SOUTHERN CALIFORNIA AND BAJA COASTS. WITH THE HIGH IN THIS POSITION AND NORTHWEST FLOW OVER THE RIDGE AXIS...DRIER AIR CONTINUES TO PUSH ACROSS SOUTHEAST ARIZONA. EXPECT THIS TREND TO CONTINUE TODAY WITH THE DRIER AIR TRYING TO PUSH INTO EASTERN PORTIONS OF THE FORECAST AREA BY TONIGHT. HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE OVER THE EASTERN HALF OF SOUTHEAST ARIZONA FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION TODAY WILL BE SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO SIERRA VISTA. THE 12Z KTUS RAOB STILL INDICATED A DECENT PRECIPITABLE WATER VALUE OF 1.29 INCHES...SIMILAR TO YESTERDAYS VALUES...HOWEVER THE PROFILE SHOWED CONSIDERABLE DRYING TAKING PLACE ABOVE 600 MB. THE MORNING SOUNDING ALSO INDICATED RATHER STRONG WESTERLY FLOW...ESPECIALLY FOR THE END OF JULY. THIS WESTERLY FLOW WILL HELP IMPORT DRIER AIR FROM THE WEST (12Z YUMA SOUNDING HAD .55 INCHES OF PRECIPITABLE WATER) ACROSS MUCH OF THE FORECAST AREA BY TONIGHT. HOWEVER...WITH MOISTURE STILL IN PLACE ACROSS THE EASTERN HALF OF SOUTHEAST ARIZONA AND GENERALLY CLEAR SKIES...EXPECT CONVECTIVE INITIATION TO START OVER THE WHITE MOUNTAINS AND IN THE HIGHER TERRAIN OF GRAHAM AND COCHISE COUNTIES. THE MAIN CONCERN TODAY WILL BE ISOLATED POCKETS OF HEAVY RAIN ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA...ALTHOUGH THE MOVEMENT OF THE STORMS SHOULD BE QUICK ENOUGH TO ALLEVIATE MOST FLASH FLOODING CONCERNS. ISOLATED STRONG DOWNBURST WINDS WILL ALSO BE A CONCERN IN THE SAME AREA AS MENTIONED ABOVE. STORM MOVEMENT WILL BE TO THE EAST/SOUTHEAST AROUND 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. A VERY LOW-GRADE MONSOON PATTERN IS EXPECTED THURSDAY THROUGH SATURDAY...AS THE RIDGE AXIS SHIFTS OVERHEAD ON FRIDAY AND THEN ALONG THE CENTRAL ARIZONA/NEW MEXICO BORDER BY SATURDAY. DECREASED THUNDERSTORM COVERAGE IS EXPECTED ACROSS ALL OF SOUTHEAST ARIZONA DURING THIS TIME FRAME...WITH THE WESTERN HALF OF THE FORECAST AREA ONLY EXPECTING PARTLY CLOUDY CONDITIONS. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS FAR EASTERN PORTIONS OF SOUTHEAST ARIZONA. AN UPSWING IN THUNDERSTORM ACTIVITY IS THEN FORECASTED LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH SHIFTS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ZELL
In the hours before
Local storm report, Jul 28, 3:39 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 1 NE TUCSON 32.21N 110.88W
07/28/2004 78 MPH PIMA AZ CO-OP OBSERVER
ROOF OF UNIVERSITY OF ARIZONA ATMOSPHERIC SCIENCES
BUILDING /100FT OFF GROUND/. 1/2 INCH DIAMETER HAIL ALSO
ACCOMPANIED DOWNBURST.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:49 PM MST | Flash Flood Warning | TWC | Graham | 56 min |
| Jul 27, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 63 min |
| Jul 27, 8:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 29 min |
| Jul 27, 9:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 27, 11:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 51 min |
| Jul 28, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 28, 3:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.